Health Canada has recently issued a public advisory warning of an opioid medication packaging error.
On Saturday, August 20, the government agency advised that "Pharmascience Inc. is recalling one lot of pms-Hydromorphone, 2 mg tablets, (lot 639268) as the bottles may contain hydromorphone tablets of a different strength (8 mg), meaning they contain higher amounts of hydromorphone."
The affected products were sold in bottles of 100 tablets between May 2022 and August 2022. They have a drug identification number (DIN) of 00885436 and an expiry date of January 31, 2026.
\u201c#RECALL: Pharmascience Inc. is recalling one lot (#639268) of pms-Hydromorphone, 2 mg tablets, as bottles may contain hydromorphone tablets of a different strength (8 mg), which could potentially lead to overdose. Find out more: https://t.co/jbIA4cX4ip\u201d— Health Canada and PHAC (@Health Canada and PHAC) 1661026939
The 2-milligram tablet is orange with the number "2" on one side. The 8-milligram tablets are white with the number "8" on one side.
"Accidentally taking too much hydromorphone (one dose of 8 mg of hydromorphone instead of one dose of 2 mg) or suddenly increasing the dose of hydromorphone could potentially lead to an overdose, which can be life-threatening even in people who have some tolerance to opioids," advises Health Canada.
Some of the symptoms of a hydromorphone overdose include dizziness, drowsiness, confusion, slow heartbeat, slow and difficult breathing, cold and clammy skin, seizure, coma and even death.
If you or someone you've given the medication exhibits signs of hydromorphone overdose, the agency advises you to seek medical attention immediately and be prepared to administer naloxone if it is available.
They also advise you to stop using mediation from the affected lot and to get in touch with your pharmacy for a replacement.
"If you have accidentally taken the 8 mg hydromorphone tablet instead of the 2 mg hydromorphone tablet and you have any health concerns, or are unsure whether you have taken too much hydromorphone, contact your healthcare professional, hospital emergency department or regional poison control centre immediately, even if there are no symptoms," says Health Canada.
If you have more questions about the recall, you can email Pharmascience Inc. at email@example.com or call 1-888-550-6060.
This article's cover image was used for illustrative purposes only.